Alert archive / Pennsylvania / Flash Flood Warnings in 2006

Flash Flood Warning 46, NWS State College, PA

July 12, 2006Potter County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 12, 2006, 9:54 PM EDT for Potter County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2006, 9:54 PM EDT (01:54 UTC)
Expired
Jul 13, 2006, 1:00 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Potter County, PA

The radar

The State College radar (KCCX), 101 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 11:16 PM EDTFLASH FLOODCoudersport, PAONE ROAD CLOSED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 82 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2006-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2006-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 130156
FFWCTP
PAC105-130500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
954 PM EDT WED JUL 12 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  POTTER COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 100 AM EDT

* AT 951 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FALLING NEAR COUDERSPORT...OR ABOUT 25 MILES SOUTH 
OF WELLSVILLE. HEAVY SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER 
THE AREA THROUGH 11 PM. FLOODING CAN BE EXPECTED..ESPECIALLY IN THE 
MILL CREEK AND LYMAN CREEK AREAS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  COUDERSPORT...DENTON HILL STATE PARK...GALETON...HARRISON VALLEY
  AND LYMAN RUN STATE PARK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DONT DROWN

PLEASE REPORT FLOODING...HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4189 7794 4190 7793 4190 7787 4192 7786
      4195 7762 4167 7762 4165 7811 4164 7815
      4187 7815

$$

FORECASTER:LA CORTE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 6:24 PM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 12, 6:24 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
624 PM EDT WED JUL 12 2006

.SHORT TERM /REST OF TONIGHT/...

UPDATED ZONES TO TAKE AWAY THE TORNADO WATCH IN THE EAST. IN THE
SHORT RANGE WE HAVE A BOW ECHO TO DEAL WITH. WILL ADDRESS THE
REMAINDER OF THE OVERNIGHT ISSUES WITH A LATER UPDATE.

LA CORTE

&&

.PREV DISCUSSION...
 /ISSUED 320 PM EDT WED JUL 12 2006/

SHORT TERM /TONIGHT THROUGH THURSDAY/...
FRONTAL BOUNDARY CURRENTLY ACROSS LAKE ERIE WILL SLOWLY MOVE SOUTH
ACROSS THE CWA THROUGH THURSDAY. AHEAD OF THIS SYSTEM...A WARM AND
VERY HUMID AIRMASS WILL PROVIDE THE FUEL FOR SHOWERS AND
THUNDERSTORMS. MAIN AREA OF PRECIPITATION HAS MOVED EAST OF THE CWA
WITH THUNDERSTORMS PROGRESSING EAST FROM OHIO THIS EVENING IN
ASSOCIATION WITH MCS. THIS WILL TRACK THROUGH SOUTHERN PA THIS
EVENING.

CURRENTLY A TORNADO WATCH FOR SCHUYLKILL COUNTY REMAINS IN EFFECT
UNTIL 8 PM. THIS AREA HAS SEEN REPEATED THUNDERSTORM DEVELOPMENT
JUST TO THE EAST AND MORE ACTIVITY IS DEVELOPING OVER SOUTHEAST PA
WHERE PLENTY OF SUNSHINE HAS OCCURRED THIS AFTERNOON. SEVERE STORMS
ARE POSSIBLE OVER THE SOUTHEAST ZONES THROUGH THIS EVENING.

THUNDERSTORMS ACTIVITY SHOULD DIMINISH IN INTENSITY OVERNIGHT BUT
WILL LINGER ALONG THE MASON DIXON LINE THROUGH THE FIRST HALF OF
THURSDAY. CLOUDS WILL CLEAR SLOWLY DURING THE DAY AS THE FRONTAL
BOUNDARY SLOWS THROUGH THE MID ATLANTIC STATES.

LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
BROAD UPPER RIDGING IS EXPECTED OVER THE REGION FOR MUCH OF THE
PERIOD WITH THE DEVELOPMENT OF AN UPPER TROF PROGGED ALONG THE EAST
COAST BY THE MIDDLE OF NEXT WEEK. THIS WILL RESULT IN A DRIER PERIOD
THAN WAS EXPECTED SEVERAL DAYS AGO...WITH BELOW CLIMATOLOGICAL POPS
PROGGED BY HPC THROUGH SUNDAY. HOWEVER...THE FRONT THAT PASSED THROUGH
THE AREA IN THE SHORT TERM WILL BE HOVERING TO OUR SOUTH. ANY
MOVEMENT OF THE FRONT FARTHER NORTH WILL INCREASE THE CHANCES OF
CONVECTION...ESPECIALLY GIVEN THE HOT AND VERY HUMID AIR MASS THAT
WILL BE IN PLACE OVER THE REGION.

ACTIVE ZONAL FLOW WILL BE LOCATED ALONG THE U.S./CANADIAN BORDER
DURING THE PERIOD TO THE NORTH OF THE MAIN RIDGE AXIS OVER THE
WESTERN U.S.  SHORTWAVE ENERGY IN THIS FLOW...ALSO A POTENTIAL
SOURCE OF INCREASED CONVECTION THAN CURRENTLY FORECAST...WILL LEAD
TO THE AFOREMENTIONED DEVELOPMENT OF AN UPPER TROF ALONG THE EAST
COAST OF NOAM BY THE MIDDLE OF NEXT WEEK. DURING THE EARLY STAGES OF
DEVELOPMENT...A SHORT WAVE TROF WILL SUPPORT A COLD FRONT MOVING
THROUGH THE STATE LATE MONDAY INTO TUESDAY WITH A HIGHER CHANCE OF
SHOWERS AND THUNDERSTORMS.

AVIATION...
MVFR CONDITIONS WITH OCCASIONAL IFR IN RAIN WILL CONTINUE THROUGH
00Z. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND HAVE
PLACED WORDING IN TAFS BASED ON CURRENT RADAR TIMINGS. ELSEWHERE
HAVE ADDED VCTS.

FRONTAL BOUNDARY WILL MOVE SLOWLY SOUTH ACROSS THE CWA THROUGH
THURSDAY. WINDS WILL REMAIN GENERALLY LESS THAN 10 KTS BUT WILL BE
HIGHER...10 TO 20KTS...NEAR CONVECTION.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PAZ004>006-010>012-017>019-024>028-
033>037-041-042-045-046-049>053-056>059-063 UNTIL 6 AM
THURSDAY.
&&
Hazardous weather outlook, Jul 12, 3:56 AM EDT, 17 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
356 AM EDT WED JUL 12 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-130800-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
356 AM EDT WED JUL 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT CENTRAL
PENNSYLVANIA TODAY INTO TONIGHT. THE GREATEST SEVERE WEATHER
THREAT WILL BE DAMAGING WINDS GUSTS.

IN ADDITION...A FLASH FLOOD WATCH IS IN EFFECT FOR MOST OF CENTRAL
PENNSYLVANIA TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WITH
LOCALLY HEAVY RAINFALL WILL DROP BETWEEN ONE AND THREE INCHES
ACROSS MUCH SOUTHWEST CENTRAL AND NORTH CENTRAL PENNSYLVANIA BY
EARLY THURSDAY.

AT THE PRESENT TIME...THE THREAT FOR LOCALLY HEAVY RAINFALL REMAINS
LOW FOR THE LOWER SUSQUEHANNA RIVER VALLEY (LANCASTER YORK AND
ADAMS COUNTIES). THEREFORE THAT AREA IS NOT UNDER A FLASH FLOOD
WATCH AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS WILL END ON THURSDAY...FOLLOWED BY DRIER WEATHER TO END
THE WEEK...CONTINUING THROUGHOUT THE WEEKEND. INCREASINGLY WARM
AND HUMID CONDITIONS CAN BE EXPECTED...WITH HEAT INDICES SOARING
WELL UP THROUGH THE 90S BY SATURDAY AND SUNDAY OVER SOUTH CENTRAL
AND SOUTHEASTERN AREAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

DEVOIR

In the hours before

Special weather statement, Jul 12, 7:30 PM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
730 PM EDT WED JUL 12 2006

PAZ042-130015-
SULLIVAN-
730 PM EDT WED JUL 12 2006

...A STRONG THUNDERSTORM WILL AFFECT SULLIVAN COUNTY...

AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES EAST OF MONTOURSVILLE...MOVING EAST AT
35 MPH. THE THUNDERSTORM WILL BE NEAR RICKETTS GLEN STATE PARK AROUND
745 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER: TYBURSKI
Special weather statement, Jul 12, 7:39 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
739 PM EDT WED JUL 12 2006

PAZ004-005-130045-
MCKEAN-WARREN-
739 PM EDT WED JUL 12 2006

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN AND WARREN COUNTIES...

AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES SOUTHEAST OF
BRADFORD TO 19 MILES SOUTHWEST OF WARREN...MOVING EAST AT 35 MPH. THE
THUNDERSTORMS WILL BE NEAR SHEFFIELD...LUDLOW...LEWIS RUN AROUND 745
PM...REW AROUND 750 PM...ELDRED...WESTLINE AROUND 755 PM...WETMORE...
CYCLONE AROUND 800 PM...CORYVILLE AROUND 805 PM AND KANE AROUND 810
PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
219...STATE ROAD 46...STATE ROAD 59...STATE ROAD 66...STATE ROAD 446.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

FORECASTER: TYBURSKI
Local storm report, Jul 12, 8:05 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
805 PM EDT WED JUL 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     BURNHAM                 40.64N 77.56W
07/12/2006                   MIFFLIN            PA   LAW ENFORCEMENT

            TREES/WIRES DOWN.

0630 PM     TSTM WND DMG     MIFFLINTOWN             40.57N 77.40W
07/12/2006                   JUNIATA            PA   COUNTY OFFICIAL

            911 CENTER REPORTED LARGE TREE DOWN NEAR JUNIATA HIGH
            SCHOOL.

0750 PM     TSTM WND DMG     HARRISBURG              40.28N 76.88W
07/12/2006                   DAUPHIN            PA   COUNTY OFFICIAL

            911 CENTER REPORTED NUMEROUS TREES AND WIRES DOWN AROUND
            THE CITY OF HARRISBURG.

&&

MACH
Special weather statement, Jul 12, 8:20 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
820 PM EDT WED JUL 12 2006

PAZ036-064-130115-
ADAMS-FRANKLIN-
820 PM EDT WED JUL 12 2006

...A STRONG THUNDERSTORM WILL AFFECT ADAMS AND FRANKLIN COUNTIES...

AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WAYNESBORO...MOVING EAST AT 40 MPH. THE
THUNDERSTORM WILL BE NEAR CARROLL VALLEY...FAIRFIELD AROUND 835 PM...
GETTYSBURG...SEVEN STARS AROUND 845 PM...GERMANTOWN AROUND 850 PM...
LITTLESTOWN...BONNEAUVILLE AROUND 855 PM...NEW OXFORD AROUND 900
PM...MCSHERRYSTOWN AND ABBOTTSTOWN AROUND 905 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
30...STATE ROAD 97.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER: TYBURSKI
Local storm report, Jul 12, 9:28 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
928 PM EDT WED JUL 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     BURNHAM                 40.64N 77.56W
07/12/2006                   MIFFLIN            PA   LAW ENFORCEMENT

            TREES/WIRES DOWN.

0630 PM     TSTM WND DMG     MIFFLINTOWN             40.57N 77.40W
07/12/2006                   JUNIATA            PA   COUNTY OFFICIAL

            911 CENTER REPORTED LARGE TREE DOWN NEAR JUNIATA HIGH
            SCHOOL.

0750 PM     TSTM WND DMG     HARRISBURG              40.28N 76.88W
07/12/2006                   DAUPHIN            PA   COUNTY OFFICIAL

            911 CENTER REPORTED NUMEROUS TREES AND WIRES DOWN AROUND
            THE CITY OF HARRISBURG.

0800 PM     TSTM WND DMG     RICHLAND                40.36N 76.26W
07/12/2006                   LEBANON            PA   COUNTY OFFICIAL

            911 CENTER REPORTED NUMEROUS TREES AND WIRES DOWN.

&&

MACH
Local storm report, Jul 12, 9:54 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
954 PM EDT WED JUL 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     BURNHAM                 40.64N 77.56W
07/12/2006                   MIFFLIN            PA   LAW ENFORCEMENT

            TREES/WIRES DOWN.

0630 PM     TSTM WND DMG     MIFFLINTOWN             40.57N 77.40W
07/12/2006                   JUNIATA            PA   COUNTY OFFICIAL

            911 CENTER REPORTED LARGE TREE DOWN NEAR JUNIATA HIGH
            SCHOOL.

0750 PM     TSTM WND DMG     HARRISBURG              40.28N 76.88W
07/12/2006                   DAUPHIN            PA   COUNTY OFFICIAL

            911 CENTER REPORTED NUMEROUS TREES AND WIRES DOWN AROUND
            THE CITY OF HARRISBURG.

0800 PM     TSTM WND DMG     RICHLAND                40.36N 76.26W
07/12/2006                   LEBANON            PA   COUNTY OFFICIAL

            911 CENTER REPORTED NUMEROUS TREES AND WIRES DOWN.

0940 PM     FLASH FLOOD      TIDIOUTE                41.68N 79.40W
07/12/2006                   WARREN             PA   EMERGENCY MNGR

            MUDSLIDE REPORTED ON ROUTE 62 EAST OF TIDIOUTE. ALSO
            SEVERAL CREEKS OVERFLOWING NEAR TIDIOUTE.

&&

KSL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:08 PM EDTSevere Thunderstorm WarningCTPLancaster67 min
Jul 12, 9:34 PM EDTFlash Flood WarningCTPWarren3 hr
Jul 12, 9:37 PM EDTFlash Flood WarningCTPMcKean3 hr
Jul 13, 1:50 PM EDTFlash Flood WarningCTPAdams3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.